Some Recent Progress on the Restriction Conjecture

  • Terence Tao
Part of the Applied and Numerical Harmonic Analysis book series (ANHA)


We survey recent developments on the restriction conjecture.


Wave Packet Coarse Scale Restriction Problem Restriction Estimate Bilinear Estimate 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    Banner, A., Restriction of the Fourier transform to quadratic submanifolds, Princeton University Thesis, 2002.Google Scholar
  2. 2.
    Barcelo, B., On the restriction of the Fourier transform to a conical surface, Trans. Amer. Math. Soc. 292 (1985), 321–333.MathSciNetMATHCrossRefGoogle Scholar
  3. 3.
    Barceló, J.A., Bennett, J.M., and Carbery, A., A bilinear extension inequality in two di-mensions, J. Fund. Anal. 201 (2003), no. 1. 57–77.MATHCrossRefGoogle Scholar
  4. 4.
    Barcelo, J.A., Ruiz, A., and Vega, L., Weighted estimates for the Helmholtz equation and some applications, J. Funct. Anal. 150, no. 2 (1997), 356–382.MathSciNetMATHCrossRefGoogle Scholar
  5. 5.
    Beckner, W., Carbery, A., Semmes, S., and Soria, F., A note on restriction of the Fourier transform to spheres, Bull London Math. Soc. 21, no. 4 (1989), 394–398.MathSciNetMATHCrossRefGoogle Scholar
  6. 6.
    Bourgain, J., Besicovitch-type maximal operators and applications to Fourier analysis, Geom. and Funct. Anal. 22 (1991), 147–187.MathSciNetCrossRefGoogle Scholar
  7. 7.
    Bourgain, J., On the Restriction and Multiplier Problem in R3, Lecture Notes in Mathematics, no. 1469, Springer-Verlag, 1991.Google Scholar
  8. 8.
    Bourgain, J., On the dimension of Kakeya sets and related maximal inequalities, Geom. Funct. Anal. 9, no. 2 (1999), 256–282.MathSciNetMATHCrossRefGoogle Scholar
  9. 9.
    Bourgain, J., A remark on Schrodinger operators, Israel J. Math. 77 (1992), 1–16.MathSciNetMATHCrossRefGoogle Scholar
  10. 10.
    Bourgain, J., Fourier restriction phenomena for certain lattice subsets and applications to nonlinear evolution equations, Part I, Geometric and Funct. Anal. 3 (1993), 107–156.MathSciNetMATHCrossRefGoogle Scholar
  11. 11.
    Bourgain, J., Estimates for cone multipliers, Oper. Theory: Adv. Appl. 77 (1995), 41–60.MathSciNetGoogle Scholar
  12. 12.
    Bourgain, J., Some new estimates on oscillatory integrals, in Essays in Fourier Analysis in Honor of E. M. Stein, Princeton University Press, 1995, pp. 83–112.Google Scholar
  13. 13.
    Bourgain, J., Harmonic analysis and combinatorics: How much may they contribute to each other?, Mathematics: Frontiers and Perspectives, IMU/Amer. Math. Society (2000), 13–32.Google Scholar
  14. 14.
    Carbery, A., The boundedness of the maximal Bochner-Riesz operator on L 4(R2), Duke Math. J. 50 (1983), 409–416.MathSciNetMATHCrossRefGoogle Scholar
  15. 15.
    Carbery, A., Restriction implies Bochner-Riesz for paraboloids, Math. Proc. Cambridge Philos. Soc. 111, no. 3 (1992), 525–529.MathSciNetMATHCrossRefGoogle Scholar
  16. 16.
    Carleson, L. and Sjölin, P., Oscillatory integrals and a multiplier problem for the disc, Studia Math. 44 (1972), 287–299.MathSciNetMATHGoogle Scholar
  17. 17.
    Christ, M., Restriction of the Fourier transform to submanifolds of low codimension, Thesis, U. Chicago, 1982.Google Scholar
  18. 18.
    Córdoba, A., Maximal functions, covering lemmas and Fourier multipliers, Harmonic analysis in Euclidean spaces (Proc. Sympos. Pure Math., Williams Coll., Williamstown, Mass., 1978), Part 1, pp. 29–50, Proc. Sympos. Pure Math., XXXV, Part, Amer. Math. Soc, Providence, RI, 1979.Google Scholar
  19. 19.
    Córdoba, A., The Kakeya maximal function and the spherical summation multipliers, Amer. J. Math. 99 (1977), 1–22.MathSciNetMATHCrossRefGoogle Scholar
  20. 20.
    De Carli, L. and Iosevich, A., Some sharp restriction theorems for homogeneous mani-folds, J. Fourier Anal. Appl. 4 (1998), 105–128.MathSciNetMATHCrossRefGoogle Scholar
  21. 21.
    Fefferman, C, Inequalities for strongly singular convolution operators, Acta Math. 124 (1970), 9–36.MathSciNetMATHCrossRefGoogle Scholar
  22. 22.
    Fefferman, C., The multiplier problem for the ball, Ann. of Math. 94 (1971), 330–336.MathSciNetMATHCrossRefGoogle Scholar
  23. 23.
    Fefferman, C., A note on spherical summation multipliers, Israel J. Math. 15 (1973), 44–52.MathSciNetMATHCrossRefGoogle Scholar
  24. 24.
    Foschi, D. and Klainerman, S., Bilinear space-time estimates for homogeneous wave equations, Ann. Sci. École Norm. Sup. (4) 33, no. 2, 211–274.Google Scholar
  25. 25.
    Ginibre, J., Le probléme de Cauchy pour des EDP semi-linéaires périodiques en variables d’espace, Séminaire Bourbaki 1994/1995, Astérisque 237 (1996), Exp. 796, 163–187.MathSciNetGoogle Scholar
  26. 26.
    Green, B., Roth’s theorem for the primes, preprint.Google Scholar
  27. 27.
    Katz, N., Laba, I., and Tao, T., An improved bound on the Minkowski dimension of Besi-covitch sets in R3, Annals of Math. 152 (2000), 383–446.MathSciNetMATHCrossRefGoogle Scholar
  28. 28.
    Katz, N. and Tao, T., Recent progress on the Kakeya conjecture, Publicacions Matema-tiques, Proceedings of the 6th International Conference on Harmonic Analysis and Partial Differential Equations, U. Barcelona, 2002, pp. 161–180.Google Scholar
  29. 29.
    Kenig, C, Ponce, G., and Vega, L., A bilinear estimate with applications to the KdV equation, J. Amer. Math. Soc. 9 (1996), 573–603.MathSciNetMATHCrossRefGoogle Scholar
  30. 30.
    Klainerman, S. and Machedon, M., Space-time estimates for null forms and the local existence theorem, Comm. Pure Appl. Math. 46 (1993), 1221–1268.MathSciNetMATHCrossRefGoogle Scholar
  31. 31.
    Klainerman, S., Rodnianski, I., and Tao, T., A physical space approach to wave equa-tion bilinear estimates. Dedicated to the memory of Thomas H. Wolff, J. Anal. Math. 87 (2002), 299–336.MathSciNetMATHCrossRefGoogle Scholar
  32. 32.
    Laba, I. and Tao, T., An x-ray estimate in Rn, Revista Mat. Iberoam. 17 (2001), 375–407.MathSciNetMATHCrossRefGoogle Scholar
  33. 33.
    Laba, I. and Tao T., An improved bound for the Minkowski dimension of Besicovitch sets in medium dimension, Geom. Funct. Anal. 11 (2001), 773–806.MathSciNetMATHCrossRefGoogle Scholar
  34. 34.
    Laba, I. and Wolff, T., A local smoothing estimate in higher dimensions. Dedicated to the memory of Thomas H. Wolff, J. Anal. Math. 88 (2002), 149–171.MathSciNetMATHCrossRefGoogle Scholar
  35. 35.
    Lee, S., Improved bounds for Bochner-Riesz and maximal Bochner-Riesz operators, Duke Math. J. 122 (2004), no. 1, 205–232.MATHGoogle Scholar
  36. 36.
    Mockenhaupt, G., A restriction theorem for the Fourier transform, Bull. Amer. Math. Soc. 25 (1991), 31–36.MathSciNetMATHCrossRefGoogle Scholar
  37. 37.
    Mockenhaupt, G., A note on the cone multiplier, Proc. Amer. Math. Soc. 117 (1993), 145–152.MathSciNetMATHCrossRefGoogle Scholar
  38. 38.
    Mockenhaupt, G., Bounds in Lebesgue spaces of oscillatory integrals, Habilitationss-chrift, U. of Siegen, 1996.Google Scholar
  39. 39.
    Mockenhaupt, G., Salem sets and restriction properties of Fourier transforms, GAFA 10 (2000), 1579–1587.MathSciNetMATHCrossRefGoogle Scholar
  40. 40.
    Mockenhaupt, G. and Tao, T., Restriction and Kakeya phenomena for finite fields, Duke Math. J. 121 (2004), no. 1, 35–74.MathSciNetMATHCrossRefGoogle Scholar
  41. 41.
    Mockenhaupt, G., Seeger, A., and Sogge, C., Wave front sets, local smoothing and Bour-gain’s circular maximal theorem, Ann. of Math. 136 (1992), 207–218.MathSciNetMATHCrossRefGoogle Scholar
  42. 42.
    Moyua, A., Vargas, A., and Vega, L., Schrödinger maximal function and restriction pro-perties of the Fourier transform, Internat. Math. Res. Notices, no. 16 (1996), 793–815.MathSciNetCrossRefGoogle Scholar
  43. 43.
    Moyua, A., Vargas, A., and Vega, L., Restriction theorems and maximal operators related to oscillatory integrals in R3, Duke Math. J. 96, no. 3 (1999), 547–574.MathSciNetMATHCrossRefGoogle Scholar
  44. 44.
    Prestini, E., Restriction theorems for the Fourier transform to some manifolds in Rn, in Harmonic Analysis in Euclidean Spaces, (Proc. Sympos. Pure Math. 35), part I, 1979, pp. 101–109.MathSciNetGoogle Scholar
  45. 45.
    Sjölin, P. and Soria, F., Some remarks on restriction of the Fourier transform for general measures, Publ. Mat. 43, no. 2 (1999), 655–664.MathSciNetMATHGoogle Scholar
  46. 46.
    Stein, E.M., Some problems in harmonic analysis, in Harmonic Analysis in Euclidean Spaces (Proc. Sympos. Pure Math., Williams Coll., Williamstown, Mass., 1978), Part 1, pp. 3–20.Google Scholar
  47. 47.
    Stein, E.M., Harmonic Analysis, Princeton University Press, 1993.Google Scholar
  48. 48.
    Stein, E.M., On limits of sequences of operators, Ann. of Math. 74 (1961), 140–170.MathSciNetMATHCrossRefGoogle Scholar
  49. 49.
    Strichartz, R.S., Restriction of Fourier transform to quadratic surfaces and decay of solu-tions of wave equations, Duke Math. J. 44 (1977), 705–774.MathSciNetMATHCrossRefGoogle Scholar
  50. 50.
    Sunouchi, G., On the summability almost everywhere of the multiple Fourier series at the critical index, Kodai Math. J. 8 (1985), 1–4.MathSciNetMATHCrossRefGoogle Scholar
  51. 51.
    Tao, T., Weak-type endpoint bounds for Riesz means, Proc. Amer. Math. Soc. 124 (1996), 2797–2805.MathSciNetMATHCrossRefGoogle Scholar
  52. 52.
    Tao, T., The Bochner-Riesz conjecture implies the Restriction conjecture, Duke Math J. 96 (1999), 363–376.MathSciNetMATHCrossRefGoogle Scholar
  53. 53.
    Tao, T., The weak-type endpoint Bochner-Riesz conjecture and related topics, Indiana Math. J. 47 (1998),1097–1124.MATHCrossRefGoogle Scholar
  54. 54.
    Tao, T., On the maximal Bochner-Riesz conjecture in the plane, for p < 2, Trans. Amer. Math. Soc. 354 (2002), 1947–1959.MathSciNetMATHCrossRefGoogle Scholar
  55. 55.
    Tao, T.,Endpoint bilinear restriction theorems for the cone, and some sharp null form estimates, Math Z. 238 (2001), 215–268.MathSciNetMATHCrossRefGoogle Scholar
  56. 56.
    Tao, T., Non-endpoint bilinear cone restriction theorems, unpublished.Google Scholar
  57. 57.
    Tao, T., Multilinear weighted convolution of L 2 functions, and applications to non-linear dispersive equations, Amer. J. Math. 123 (2001), 839–908.MathSciNetMATHCrossRefGoogle Scholar
  58. 58.
    Tao, T., From rotating needles to stability of waves: emerging connections between com-binatorics, analysis, and PDE, Notices Amer. Math. Soc. 48, no. 3 (2001), 294–303.MathSciNetMATHGoogle Scholar
  59. 59.
    Tao, T., A sharp bilinear restriction estimate on paraboloids, Geom. Funct. Anal. 13, no. 6 (2003), 1359–1384.MathSciNetMATHCrossRefGoogle Scholar
  60. 60.
    Tao, T., Vargas, A., and Vega, L., A bilinear approach to the restriction and Kakeya con-jectures, J. Amer. Math. Soc. 11 (1998), 967–1000.MathSciNetMATHCrossRefGoogle Scholar
  61. 61.
    Tao, T. and Vargas, A., A bilinear approach to cone multipliers I. Restriction Estimates, GAFA 10 (2000), 185–215.MathSciNetMATHCrossRefGoogle Scholar
  62. 62.
    Tao, T. and Vargas, A., A bilinear approach to cone multipliers II. Applications, GAFA 10 (2000), 216–258.MathSciNetMATHCrossRefGoogle Scholar
  63. 63.
    Tomas, P., A restriction theorem for the Fourier transform, Bull. Amer. Math. Soc. 81 (1975), 477–478.MathSciNetMATHCrossRefGoogle Scholar
  64. 64.
    Wolff, T., An improved bound for Kakeya type maximal functions, Revista Mat. Iberoamericana. 11 (1995), 651–674.MathSciNetMATHCrossRefGoogle Scholar
  65. 65.
    Wolfï, T., Recent work connected with the Kakeya problem, in Prospects in Mathematics (Princeton, NJ, 1996), pp. 129–162, Amer. Math. Soc, Providence, RI, 1999.Google Scholar
  66. 66.
    Wolff, T., A mixed norm estimate for the x-ray transform, Revista Mat. Iberoamericana 14 (1998), 561–600.MathSciNetMATHCrossRefGoogle Scholar
  67. 67.
    Wolff, T., Maximal averages and packing of one-dimensional sets, in Proceedings of the International Congress of Mathematics, Vol. II, Berlin, 1998, pp. 755–764.MathSciNetGoogle Scholar
  68. 68.
    Wolff, T., Decay of circular means of Fourier transforms of measures, Internat. Math. Res. Notices 10 (1999), 547–567.MathSciNetCrossRefGoogle Scholar
  69. 69.
    Wolff, T., A sharp bilinear cone restriction estimate, Annals of Math. 153 (2001), 661–698.MathSciNetMATHCrossRefGoogle Scholar
  70. 70.
    Wolff, T., Local smoothing estimates in L p for large p,GAFA 10 (2000), 1237–1288.MathSciNetMATHGoogle Scholar
  71. 71.
    Zygmund, A., On Fourier coefficients and transforms of functions of two variables, Studiath. 50 (1974), 189–201MathSciNetMATHGoogle Scholar

Copyright information

© Springer Science+Business Media New York 2004

Authors and Affiliations

  • Terence Tao
    • 1
  1. 1.Department of MathematicsUCLALos AngelesUSA

Personalised recommendations